[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.239.151.158. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Other Articles
May 5, 1951

STATUS EPILEPTICUS COINCIDENT WITH USE OF PITUITARY ADRENOCORTICOTROPIC HORMONE: REPORT OF THREE CASES

Author Affiliations

Chicago

From the Departments of Pediatrics and Medicine, the University of Chicago, and La Rabida Jackson Park Sanitarium.

JAMA. 1951;146(1):25-27. doi:10.1001/jama.1951.03670010029008
Abstract

The therapeutic use of pituitary adrenocorticotropic hormone (ACTH) and cortisone is frequently accompanied with reactions resulting from known metabolic effects. The appearance of psychotic states and changes in the electroencephalogram during the administration of the hormone have been noted.1 While investigating the therapeutic effects of the hormone on connective tissue diseases in children, we have observed in three of 40 patients episodes of status epilepticus lasting from five to seven hours. In these instances the spinal fluid protein was temporarily elevated, and abnormal bursts of electrical activity, as well as neurological signs, persisted long after the restoration of consciousness. The first of these patients, observed now for more than one year, has widespread brain damage. Abnormal neurological signs were present in the second patient three weeks following the convulsive episode, but mild personality changes are the only residuals. The third patient has no apparent neurological damage at present.

REPORT 

×